Tennessee, 2018

Damaging Winds in Tennessee, April 14, 2018

April 14, 2018 · NWS OHX · 6 events in 5 counties and zones

A Quasi-Linear Convective System (QLCS) moved across Middle Tennessee during the early morning hours on April 14. Several reports of wind damage were received along and west of I-65, with several homes damaged in Wayne County and Humphreys County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$268,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A Quasi-Linear Convective System (QLCS) moved across Middle Tennessee during the early morning hours on April 14. Several reports of wind damage were received along and west of I-65, with several homes damaged in Wayne County and Humphreys County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 14, 3:18 AM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Apr 14, 3:18 AM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
418 AM CDT Sat Apr 14 2018

.DISCUSSION...

Showers and thunderstorms are approaching the Tennessee River
this morning. The line was stronger as it crossed the Mississippi
River, but weakened as it moved through west TN. Still some
lightning on the leading edge and the potential for some strong
storms with gusty winds will spread eastward through Middle
Tennessee through noon today. The best placement for strong
storms this morning will be west of I-65, although some
thunderstorms are expected to push into eastern Middle Tennessee
before noon. Models are indicating slightly less rainfall
accumulation with this first wave as the line breaks apart and
lifts through our area.

A second wave of stronger and potentially severe storms will
impact our area this afternoon and evening. Instability will be
stronger during this time with bulk shear values around 40 to 50
knots and helicities around 250 at times. Models are still
indicating that 500 to 1000 j/kg of CAPE will available as the
heaviest moisture axis moves across the mid state this afternoon.
Based on soundings the main threat with strong or severe
thunderstorms will be damaging winds, although an isolated tornado
can't be ruled out. Areas south of I-40 will have the best chance
of seeing the strongest storms.

As for the rainfall, amounts have gone down slightly since the
last forecast, but 1 to 3 inches is still expected from now
through Sunday afternoon. The bulk of the precip will fall in the
afternoon and evening today. The axis of heaviest precip will be
determined by how quickly this system moves through the area and
where south to north training of storms sets up. Current thinking
is that the heaviest rain will fall south of I-40 and east of
I-65. Widespread flooding isn't expected, but localized flooding
is possible and rises on area creeks and rivers are expected.

Precip will push east as a cold front finally moves across the
Tennessee Valley Sunday morning. The front will push any remaining
heavy rainfall east of the mid-state by late morning on Sunday.
The upper trough axis will swing through the area late Sunday,
bringing cooler temperatures and maybe some light rain overnight.
Temperatures will cool into the low 30s by Monday morning and
remain cool through Tuesday morning.

Weak ridging will allow for warmer temps to return on Tuesday and
Wednesday of next week. The chance for a quick shot of rain
remains in the forecast midweek as another weak front swings
through the Ohio and TN River valleys. Temperatures will cool
slightly behind this front, but should gradually rise back into
the 70s by the end of the week as another system approaches.

&&

.AVIATION...
06Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...Middle Tennessee finds itself in the maritime
tropical sector of a developing low pressure system this evening,
with the onset of showers and storms drawing closer now that cells
are showing up in West Tennessee. Winds will remain gusty
overnight, and the HRRR brings showers across the Tennessee River
by 08Z, with the main line of storms entering the mid state closer
to 12Z. So will bring this line of storms with a broad area of
rain behind the initial line of cells from west to east during the
morning. Ceilings will drop to MVFR several hours after onset of
showers.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      75  50  57  37  53 / 100 100  50  20   0
Clarksville    72  47  55  35  51 /  90  90  20  20   0
Crossville     74  54  55  33  46 /  70  90  80  30  10
Columbia       73  49  55  35  54 / 100 100  30  20   0
Lawrenceburg   74  49  56  35  54 /  90 100  40  20   0
Waverly        72  46  53  35  53 /  90  90  10  20   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......11
AVIATION........08
Hazardous weather outlook, Apr 14, 4:15 AM CST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
515 AM CDT Sat Apr 14 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-151015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
515 AM CDT Sat Apr 14 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Periods of heavy rainfall are likely today and tonight. 2 to 3
inches of rainfall is expected from Saturday morning through
Sunday afternoon, with locally higher amounts possible. This may
lead to localized flooding, especially tonight.

Strong to severe storms are possible mainly in the afternoon hours
today. Damaging straight line winds are the main threat, but an
isolated tornado can't be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

11

In the hours before

Special weather statement, Apr 14, 5:37 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Nashville TN
637 AM CDT SAT APR 14 2018

TNZ023-024-056-141200-
Humphreys TN-Houston TN-Perry TN-
637 AM CDT SAT APR 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR HOUSTON...NORTHERN PERRY AND
HUMPHREYS COUNTIES UNTIL 700 AM CDT...

At 635 AM CDT, Doppler radar was tracking a strong thunderstorms
over McEwen, or 8 miles east of Waverly, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Waverly, Camden, Erin, New Johnsonville, McEwen, Tennessee Ridge,
Hurricane Mills, Lobelville, Mousetail Landing State Park and I-40
Near The Tennessee River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3573 8803 3577 8798 3592 8793 3594 8793
      3594 8800 3605 8799 3613 8792 3617 8792
      3622 8795 3630 8795 3635 8759 3592 8767
      3591 8770 3589 8771 3575 8773 3570 8771
      3570 8774 3566 8774 3564 8772 3564 8803
TIME...MOT...LOC 1135Z 239DEG 49KT 3611 8764

07

The radar

The Ft Campbell radar (KHPX), 88 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Humphreys

When
April 14, 6:00 AM CST
Where
Humphreys County, 2.81 mi SE of Waverly
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.048, -87.769

The majority of a tin roof was removed from a home on North Buchanan Road.

Thunderstorm Wind, Wayne

When
April 14, 6:14 AM CST to 6:15 AM CST
Where
Wayne County, 0.86 mi NNE of Crossroads to 1.24 mi NE of Crossroads
Measured
91 kt (105 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
35.082, -87.725

A storm survey by Wayne County Emergency Management, along with numerous photos of damage, indicate a severe 1/2 mile long by 300 yard wide microburst struck the area in the 2500 block of Highway 13 southeast of Collinwood. Damage began west of Stooksberry Road where a small hay barn was destroyed and the back porch was completely blown off a home. A large 50-foot tall antenna at the home was also bent in half. Further to the east, a home at the southwest corner of Volunteer Lane at Highway 13 suffered considerable roof and exterior siding damage, and the sheet metal roof of the detached carport was blown off. The worst damage occurred on the east side of Highway 13 at Volunteer Lane where the roof was almost completely ripped off a home and a nearby small garage was destroyed. A home to the north on Volunteer Lane had some minor exterior damage such as blown down porch columns, and another home to the southeast on Highway 13 just west of Bufford Moore Lane suffered shingle damage. Numerous trees were snapped or uprooted along the path. Winds were estimated up to 105 mph. Although too inconclusive to determine from photos and radar data, the degree of damage suggests this may have been a brief EF1 QLCS tornado.

Thunderstorm Wind, Cheatham

When
April 14, 7:02 AM CST
Where
Cheatham County, Pinnacle
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.350, -86.930

Several trees were blown down in the north-central part of Cheatham County.

Thunderstorm Wind, Davidson

When
April 14, 7:30 AM CST
Where
Davidson County, 2.38 mi NNW of Oak Hill
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.132, -86.837

A tree was blown down onto power lines on Lauderdale Road.

Thunderstorm Wind, Davidson

When
April 14, 7:32 AM CST
Where
Davidson County, 0.86 mi N of Oak Hill
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.112, -86.822

A tree was blown down onto power lines on Bear Road.

Thunderstorm Wind, Robertson

When
April 14, 7:33 AM CST
Where
Robertson County, White House
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.470, -86.660

Several trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749354, 749355, 749356, 749357, 754665, 749358.